Washington, 2016

Wildfire in Washington, September 11 to 15, 2016

September 11 to 15, 2016 · NWS OTX · 1 event in 1 county or zone

The Elmer City Fire, initially located 1 mile North of Coulee Dam, WA, was a human caused fire. This fire burned 5,237 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Elmer City Fire, initially located 1 mile North of Coulee Dam, WA, was a human caused fire. This fire burned 5,237 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 10, 9:42 PM PST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 10, 9:42 PM PST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1042 PM PDT Sat Sep 10 2016

.SYNOPSIS...
A strong cold front will arrive tonight with breezy, dry
northerly winds that may lead to areas of blowing dust.
Unsettled, windy and cooler weather persist through Sunday.
Breezy winds will linger into Monday, but expect dry weather for
much of the work week. Temperatures will gradually warm to near
normal readings by Tuesday and last for much of the week.

&&

.DISCUSSION...

...NORTH WINDS SUNDAY RAISE CONCERNS FOR WILDFIRES AND BLOWING DUST
OVER NORTH CENTRAL WASHINGTON INTO UPPER COLUMBIA BASIN...

Tonight and Sunday: A tightly wound low pressure system over
central British Columbia this afternoon will surge southward
tonight bringing windy conditions to north central Washington
Sunday. Showers and embedded thunderstorms are expected under the
heart of the upper trough in north Idaho Sunday as well. The
increase in wind will raise wildfire concerns for wildfires and
blowing dust.

* WINDS TONIGHT: We are expecting typical breezy conditions this
  evening with the initial cold frontal passage. Immediately along
  and behind the cold front, our typical westerly surface pressure
  gradient and modest cold air advection will produce sustained 15
  to 20 mph winds with gusts to 30 mph along the East Slopes of
  the Cascades. Places prone to gap winds like Wenatchee, Chelan,
  and Vantage will experience the gustiest winds this evening.

* WINDS SUNDAY: During the early morning hours tomorrow (SUN), the
  pressure gradient will become increasingly north to south
  oriented. The NAM and GFS drive a strong baroclinic zone through
  northern Washington around sunrise. This pattern is notorious for
  producing strong winds through the Okanogan Valley. The surge of
  cold dense air channels through the corridor from Oroville to
  Omak onto the Waterville Plateau. Sustained winds of 20 to 30
  mph with gusts to 40 mph will be possible. During the late
  afternoon and early evening hours northeast winds will likely
  increase over north Idaho from Bonners Ferry to Sandpoint to
  Coeur d'Alene as the cold front is driven through the Panhandle.
  Sustained 15 to 25 mph winds with gusts to 35 mph will be
  likely. Gusts could be higher if showers over the Panhandle are
  able to produce any organized convective outflow.

* FIRE WEATHER: Red Flag Warnings have been issued for portions of
  north central Washington including the Okanogan Valley and
  adjacent portions of the northern Cascades. Recent cool and
  showery weather has increase fuel moisture values over much of
  the Inland Northwest, but an all-day wind event through the
  Okanogan Valley is enough to raise wildfire concerns
  sufficiently to issue the Red Flag. Humidity levels are expected
  to remain high enough over the Columbia Basin and Waterville
  Plateau to hold off on a Red Flag, but brush and grass fires
  will have the potential to spread quickly in the Basin Sunday.

* BLOWING DUST: It is the season for planting of winter wheat.
  Fields across central and eastern Washington have been worked
  recently. Despite a bit of rain in recent weeks, top soil is
  very dry and will be prone to blow. We will be monitoring web
  cameras closely tomorrow and will issue a Blowing Dust Advisory
  if visibility restrictions develop.

* THUNDERSTORMS: The 500mb (-21C to -23C) cold pool is forecast to
  track right over the Idaho Panhandle and extreme eastern
  Washington on Sunday. Despite our relatively cool high
  temperature forecast in the 60s, strong mid-level cooling will
  produce sufficient CAPE for low-topped thunderstorms. The most
  probable hazard with storms will be gusty outflow that could
  reinforce the already robust northeast winds in north Idaho.
  Gusts to 50 mph aren't out of the question if a big enough cold
  pool is generated by convective clusters. /GKoch

Monday through Wednesday night: Expect dry weather for the first
half of the work week. Strong northerly flow will usher in dry
continental air from BC, aloft all the way to the surface. These
northerly winds will continue to funnel into the northern valleys,
especially the Okanogan valley and the Purcell trench in north
Idaho, and then across the Columbia Basin. Anticipate wind speeds
of 15 to 25 mph and gusts of 30 to 40 mph. Theses winds would be
capable of producing blowing dust across the agriculture lands for
much of Monday. Pressure gradients and winds will relax by
Tuesday. Meanwhile, an upper level low will develop over NV and
the circulation will spread across Oregon with its fringes of high
clouds brushing across the Blue mountains and the southern Idaho
panhandle Tuesday night into Wednesday. Low levels will remain dry
and stable with little in the way of convection developing. This
circulation will fill and slowly migrate east, remaining south of
the region. This will be followed a ridge of high pressure.
Temperatures will slowly warm each day, staying near normal mid
September values by mid week. Chilly early morning temperatures
will be a concern, especially as the northerly winds relax and the
dry air leads to good radiational cooling. Currently the coldest
morning, looks to be early Tuesday morning with some near freezing
temperatures possible in the northern sheltered valleys, but could
see a few cold pockets by early Wednesday morning as well. /rfox.

Thursday through Saturday: Marginally strong ridging will be in
place over the PacNW by late Thursday keeping us dry and warmer,
with temps increasing a few degrees each day to the low 80s by
Saturday; above normal for this time of year. Models differ on
the longevity of this ridge but the EC has been consistent in
keeping the higher heights over us through the weekend, so will
keep pops down and temps up for the time being. /bwilliams

&&

.AVIATION...
06Z TAFS: The passage of a cold front tonight will bring
increasing winds to our airports. TAF locations are not terribly
windy attm, but some portions of the Okanogan Valley into the
Waterville Plateau are seeing gusts up to 45 mph. A transition to
north winds will occur during the overnight and early morning
hours for the Okanogan Valley. NW winds of 15 to 20 mph are
expected by mid to late morning at Moses Lake and Ephrata. Blowing
dust may become an issue by Sunday afternoon at these central
Washington airports. Look for increasing showers and embedded
thunderstorms over north Idaho after 16z Sunday...namely in the
Sandpoint and Bonners Ferry areas, but cannot rule out it pushing
south towards KCOE and KSFF in the aftn and even possibly KPUW.
Winds will increase aft 17Z at all terminals and peak toward 21Z.
Winds will shift to the north at 00Z Sunday for Spokane area TAF
sites. Winds will start to come down btwn 01-03Z, but still remain
quite breezy.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  68  43  68  42  71 /   0  20  10   0   0   0
Coeur d'Alene  50  66  44  67  37  69 /   0  30  10   0   0   0
Pullman        51  68  42  67  36  70 /   0  10  10   0   0   0
Lewiston       57  75  47  73  43  74 /   0  10  10   0   0   0
Colville       46  71  42  71  35  74 /   0  20  10   0   0   0
Sandpoint      47  63  43  65  33  68 /   0  70  10   0   0   0
Kellogg        47  64  40  62  36  66 /   0  50  20   0   0   0
Moses Lake     55  77  48  75  40  77 /   0   0   0   0   0   0
Wenatchee      57  74  49  75  45  75 /   0   0   0   0   0   0
Omak           56  76  47  77  42  77 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 11 AM to 9 PM PDT Sunday for East
     Washington North Cascades (Zone 685)-East Washington
     Okanogan/Methow Valleys (Zone 684).

&&
Hazardous weather outlook, Sep 10, 2:04 AM PST, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
304 AM PDT SAT SEP 10 2016

WAZ034-043-044-111300-
MOSES LAKE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
304 AM PDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL USHER IN WINDY CONDITIONS SATURDAY NIGHT
AND SUNDAY FOR THE OKANOGAN VALLEY...WATERVILLE PLATEAU...AND
MOSES LAKE AREA. THESE WINDS WILL COMBINE WITH LOW RELATIVE
HUMIDITY DURING THE DAY ON SUNDAY WHICH MAY RESULT IN RAPID FIRE
SPREAD WITH ANY NEW FIRE STARTS ESPECIALLY IN THE OKANOGAN VALLEY.
WINDY CONDITIONS WILL CONTINUE IN THE COLUMBIA BASIN ON MONDAY.
WINDS SUNDAY AND MONDAY MAY KICK UP AREAS OF BLOWING DUST.

IDZ001>004-WAZ033-035>038-111300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
304 AM PDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BREEZY TO WINDY CONDITIONS WILL DEVELOP SUNDAY AFTERNOON AND
MONDAY ACROSS EASTERN WASHINGTON AND NORTH IDAHO. THE STRONGEST
WINDS ARE EXPECTED OVER PORTIONS OF THE NORTH IDAHO PANHANDLE
INCLUDING SANDPOINT AND COEUR D'ALENE...AS WELL AS THE SPOKANE
AREA AND UPPER COLUMBIA BASIN WITH WIND GUSTS OF 30 TO 40 MPH
POSSIBLE. THESE WINDS MAY PICK UP AREAS OF BLOWING DUST IN THE
COLUMBIA BASIN.

COLD OVERNIGHT LOW TEMPERATURES IN THE 30S ARE POSSIBLE MONDAY
NIGHT AND TUESDAY NIGHT. THE COLDEST SPOTS COULD DROP IN THE UPPER
20S WITH FROST POSSIBLE.

IDZ026-027-WAZ031-032-041-042-111300-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
304 AM PDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Upper Columbia Basin

When
September 11, 12:00 AM PST to September 15, 12:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Other Federal Agency
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The Elmer City Fire burned several power poles, knocking out electric power to a few customers of Nespelem Valley Electric. The cause of the fire is still under investigation, but a power line slap (one wire touching the other due to gusty winds) is being looked at, according to officials. Latest official reports noted costs associated with suppression efforts associated with the Elmer City Fire were $600,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655863.